side effects - what alternatives are left?

Again a question: I'm mostly ok again after my first ever attack. My doctor told me to take pulmicort for a total of 4 weeks as he thought my lungs were not yet ok, and then we see what we do next. I don't need to take any relievers anymore at the moment. I'm carefully optimistic. I'm fighting with various side effects and hope that I don't need to take any more medicine after the next appointment.

From pulmicort I get small (about 1-2cm) bruises on various places, mainly on my thighs and I have the feeling I'm getting somehow thin-skinned, meaning my veins appear more visible. The latter could also be a different lighting. I'm currently away on business (2 weeks total) and will return home tonight.

Before that I used a purple disc inhaler, from which I was permanently stoned and had a fast heart beat. I also ended up bleeding slightly from various mucouse tissues but had no bruises.

What all those, and the reliever have in common is a permanently congested nose. I completely kicked off nose spray over a week ago (left nostril more than 3 weeks ago) and there's no change. As long as I'm moving around it's ok, but in rest it gets slightly annoying and when I sleep I constantly wake up because I cannot breathe. I cannot breathe through my mouth when sleeping. When I wake up it takes several minutes until I finally think about breathing through the mouth; it just doesn't come naturally to me.

If my doctor insisted on me continue taking medications, what is left then? I visited a doctor about a week ago because of my nose. She prescribed me a nose spray against allergies that should unblock my nose. Well, it made things worse. Only then did I notice it also contains steroids. I guess I really have a problem with them.

Thus: alternatives? Are there other people here with blocked nose due to the medication? What do you do? What baout bruising or bleeding?

2 Replies

  • It sounds like you are very sensitive to steroids. Thin skin and bruising are well known side effects of steroids but aren't usually experienced unless you are taking oral steroids (and even then normally with long term treatment) or very high doses of inhaled steroids. The fast heart rate with the purple seretide inhaler is more likely to be due to the long acting reliever component of the inhaler but the bleeding from mucous membranes is likely related to steroid part.

    Are you rinsing your mouth or gargling after using your inhalers? If not you could be swallowing any that impacts on the back of your throat which could increase systemic side effects. Also is there a reason for you using dry powder inhalers? Using a spacer with a MDI can reduce the amount that impacts in the throat and therefore reduce side effects. I've not heard of inhalers causing a blocked nose before, and whilst I can't rule the inhalers out as a cause could it be something else like hayfever or whatever has triggered your attack? Mind you that wouldn't explain why the nasal spray made it worse, but it can take up to 2 weeks to get the full benefit from them.

    Although steroid inhalers are the mainstay of asthma treatment beyond just having a reliever inhaler there are alternatives. The most likely alternative to try is montelukast tablets as there were studies a few years ago I think mainly in children which showed that montelukast is as effective as steriod inhalers. There are also cromoglycate inhalers which are supposed to help with inflammation although these are generally considered less effective than steroid inhalers. There's also the theophyllines and also a steroid inhaler that requires activation by an enzyme in the lung so that systemic side effects are reduced.

  • Thanks a lot for your answer, Nimueh.

    Yes, I do gargle and rinse my mouth thoroughly after taking the inhaler. At least I don't have any problems with my throat. I'm not sure about the powder though; I will have to ask my doctor about it. It's quite possible that something else is not available here.

    I guess I am sensitive to steroids. Funny thing is that I've never been sensitive to anything apart from medications that are supposed to make me tired or tranquil. Then the exact opposite happens. Great if you get a tranquilizer before an operation and the anaesthesiologist finds a patient that is too restless to do anything with. Anyway, back home now I had a good look: I guess I have about 15 small bruises on one leg and some 10 on the other, mainly on the thighs and opposite the knee. Plus a few spots where veins are more visible than normal and where further bruises might develop. Time to discuss this with a doctor.

    I'm not sure about the nose. Fact is that since I'm being treated properly I have a blocked nose. The attack was 1.5 days earlier and my nose was fine during that time. Since then I've been to three countries with very different climate and allergenes.

    Local: hot, dry and very dusty. No heyfever due to lack of typical vegetation. I still suspect doing a very hard workout with a dust storm outside (windows aren't too good) might have caused the attack.

    tiny island, warm, salty and humid air

    northern Europe: usual things causing allergies/heyfever, clean and coldish air. Thereabouts I usually have a very mild heyfever in spring time, but too mild to actually go and visit a doctor.

    Thanks for the info on other medication. I'll keep that in mind when discussing further medication if needed.

You may also like...